Other Drug Guides Articles
Heroin Effects of the High
Heroin is an opioid - a very powerful painkiller. The body and the brain are packed with opioid receptors meant for endorphins, the body's own natural pain-killing substances produced in emergency moments of shock or injury. The body also produces this substance when an individual is engaging in physical activity, which is one reason why exercising regularly tends to make someone feel good. Endorphins are also produced when a person is under stress or when a pregnant woman goes into labor.
Heroin mimics endorphins and binds rapidly with endorphin receptors, extending and magnifying their natural painkilling effect. The result is a surge of pleasurable sensation, or "rush." This rush is usually accompanied by a warm feeling and a sense of well-being. Humans are pleasure-seeking entities, and are naturally attracted to things that make them feel good. While it's natural to want to seek out pleasurable experiences, but at a certain point with regular use, the person can move from being able to control whether to use heroin or not into a full blown addiction.
Rapid Effects of Heroin Use
The effects are rapid but will depend on the method of ingestion. Intravenous injection provides the greatest intensity and the most rapid onset of euphoria (7 to 8 seconds). Intra-muscular injection produces a relatively slow onset (between 5 to 8 minutes). Sniffing or smoking usually provides peak effects within 10 to 15 minutes.
First-time or infrequent users often experience nausea and vomiting after injecting heroin intravenously. If they aren't turned off by feeling sick and continue using the drug, the user can experience both a "rush&" and a "high."
The rush has been described as similar to an orgasm, and only lasts for a minute or two. Like a sexual release, the rush provides a release of tension for the heroin user. The rush may be due to the smack user's brain being introduced to a dose of the drug.
Once the initial rush has passed, there can be a feeling of heaviness, as though your bones have melted down into your feet; followed by a feeling of distance from events around you, as though you've been wrapped in cotton wool. Heroin sedates the central nervous system clouding mental function and making you feel drowsy for several hours after a dose.
The result is a comforting glow and a deep sense of satisfaction. Any problems or stresses the user may have in his or her life seem very far away during this time, which can last for four or five hours. You may appear to be asleep, but actually be awake.
Side Effects of Using Heroin
A person who is coming down from using heroin may feel irritable as the drug leaves their body. They may even feel depressed after coming down. It's not uncommon for heroin users to use more than once in a 24-hour period to get the rush and the high again.
Since the drug affects the pleasure centers in the user's brain, their emotions may flat line in between times. After a time, the person may find that they don't have good feelings unless they are doing the heroin dance. In searching for a way to cope with or escape from negative feelings, they don't feel much of anything. The drug becomes the way for them to experience something positive in their lives.
Along with the psychological side effects of addiction, a heroin addict experiences a physical addiction to the drug. The addict needs to continue taking it to ward off withdrawal symptoms, including dysphoria (a combination of anxiety, depression and feeling restless), insomnia, muscle aches and diarrhea.
Getting Help for a Smack Addiction
Drug Treatment Professionals: Contact us to Contribute Expert Articles!
Find out what patients and others are saying...
Facilities and Services:
- Alcohol and Drug Screening
- Abuse Counseling Centers
- Detox Centers
- Extended Care Rehab
- Recovery Programs
- Sober Living Homes
- Alcohol and Drug Rehabs
- Browse All Treatment Options
Drug Forum Discussions
- My boyfriend is a former user....
---Quote (Originally by MoeDee)--- So many signs good and bad. The fact t
- Heroin Free for 15 days - NO SUPPORT FR
2 years on the streets - i was fed up, lonely, tired and scared - I wrote a